Cover Image

Increasing Jaundice Secondary to an Acute Toxic Hepatitis Induced by Levofloxacin in a 20-year-old Man with a Fibrolamellar Hepatocarcinoma

Robert Diaz Beveridge, Gema Bruixola, Javier Caballero, Enrique Jimenez, Martin Prieto, Encarnacion Reche, Jorge Aparicio

Abstract


Introduction: Levofloxacin-induced liver injury is rare and usually mild and transient. Presentations in the form of acute fulminant hepatitis are extremely uncommon.

Presentation of the case: We report the case of a 20-year old man with a fibrolamellar hepatocellular carcinoma (fHCC), with affected retroperitoneal lymph nodes but no hepatic disease involvement. After receiving levofloxacin for the treatment of a community-acquired pneumonia, he developed hyperbilirrubinemia and abnormal liver function tests in the context of an acute cholestasic toxic hepatitis. In spite of optimal supportive treatment, that included admission in the Intensive Unit Care and extracorporeal albumin dialysis detoxification, the patient developed a rapidly progressive liver failure and died a month after the beginning of the process. The necropsy findings confirmed extensive drug-induced hepatic necrosis. No liver involvement by the fHCC was found in the autopsy.

Conclusion: Rarer intercurrent conditions, such as drug-induced hepatotoxicity, should be taken into account in cancer patients with deranged liver function tests, even in those patients with advanced disease.

 


Keywords


fibrolamellar hepatocarcinoma; toxic hepatitis; levofloxacin; drug-induced liver injury (DILI); hepatotoxicity

References


Licata A, Randazzo C, Morreale I, Butera G, D’Alessandro N, Craxì A. Fluoroquinolone-induced liver injury: three newcases and a review of the literature. Eur J Clin Pharmacol. 2012, 68(5):525-532.

Spahr L, Rubbia-Brandt L, Marinescu O, Armenian B, Hadengue A. Acute fatal hepatitis related to levofloxacin. J Hepatol. 2001, 35(2):308-309

Schulwalm JD, Lee CH. Acute hepatitis associated with oral levofloxacin therapy in a hemodialysis patient. CMAJ. 2003, 168:847-848

Coban S¸, Ceydilek B, Ekiz F, Erden E, Soykan I. Levofloxacin induced acute fulminant hepatic failure in a patient with chronic hepatitis B infection. Ann Pharmacother. 2005, 39:1737-740

Heluwaert F, Roblin X, Duffournet V, Capony P, Martin D, Roblin X. Hepatitis related to amoxicillin or levofloxacin: a case report. Rev Med Interne. 2003, 24:841-843

Figueira-Coelho J, Pereira O, Picado B, Mendonça P, Neves-Costa J, Neta J. Acute hepatitis associated with the use of levofloxacin. Clin Ther. 2010, 32(10):1733-1737

Orman ES, Conjeevaram HS, Vuppalanchi R, Freston JW, Rochon J, Kleiner DE, Hayashi PH. Clinical and Histopathologic Features of Fluoroquinolone-Induced Liver Injury. Clin Gastroenterol Hepatol. 2011, 9(6):517-523

Karim A, Ahmed S, Rossoff LJ, Siddiqui RK, Steinberg HN. Possible levofloxacin-induced acute hepatocellular injury in a patient with chronic obstructive lung disease. Clin Infect Dis. 2001, 33(12):2088-2090

Paterson JM, Mamdani MM, Manno M, Juurlink DN; Canadian Drug Safety and Effectiveness Research Network. Fluoroquinolone therapy and idiosyncratic acute liver injury: a population-based study. CMAJ. 2012, 184(14):1565-1570

Gulen M, Ay MO, Avci A, Acikalin A, Icme F. Levofloxacin-Induced Hepatotoxicity and Death. Am J Ther. 2013, Oct 7

Levine C, Trivedi A, Thung SN, Perumalswami PV. Severe ductopenia and cholestasis from levofloxacin drug-induced liver injury: a case report and review. Semin Liver Dis. 2014, 34(2):246-251

García Juárez I, Miquel R, Forns X, Bruguera M. Levofloxacin-induced autoimmune hepatitis. Description of a case. Gastroenterol Hepatol. 2014, 37(1): 46-48

Katzenstein HM, Krailo MD, Malogolowkin MH, Ortega JA, Liu-Mares W, Douglass EC. Hepatocellular carcinoma in children and adolescents results from the Pediatric Oncology Group and the Children’s Cancer Group Intergroup study. JCO. 2002, 20:2789-2797

Mavros MN, Mayo SC, Hyder O, Pawlik TM A systematic review treatment and prognosis of patients with fibrolamellar hepatocellular carcinoma. J Am Coll Sur. 2012, 215:820-830

Gras P, Truant S, Boige V, Ladrat L, Rougier P, Pruvot FR et al. Prolonged complete response after GEMOX chemotherapy in advanced FLC. Case Rep Oncol. 2012, 5:169-172

Bénichou C. Criteria of drug-induced liver disorders. Report of an international consensus meeting. J Hepatol. 1990, 11(2):272-276

Suk KT, KimDJ. Drug-induced liver injury: present and future. Clin Mol Hepatol. 2012, 18(3):249-257

Reuben A, Koch DG, Lee WM; Acute Liver Failure Study Group. Drug-induced acute liver failure: results of a U.S. multicenter, prospective study. Hepatology. 2010, 52(6):2065-2076

Teschke R, Wolff A, Frenzel C, Schwarzenboeck A, Schulze J, Eickhoff A. Drug and herb induced liver injury: Council for International Organizations of Medical Science scales for causality assessment. World J Hepatol. 2014, 6(1):17-32


Full Text: PDF

Refbacks

  • There are currently no refbacks.


AJCC-REP (ISSN 2572-5742)Copyright © 2012-2019. All rights reserved. Published by Ivy Union Publishing, 3204 Valley Rush Dr, Apex, North Carolina 27502, United States